Many of my patients complain of pain and fatigue the day of and the days following IVIG. What would be best practice options for helping them through this period? Some want steroids, some want IV fluids, some want Toradol, one asked for B12 shots for an "energy boost" during that time.


It is not uncommon for patients to experience systemic symptoms with IVIG, both during the infusion and for 24-48 hours afterwards. This may be affected by the dose and rate of administration. Pretreatment with acetaminophen or NSAIDs and H1 inhibitors will often help the discomfort and many physicians add systemic corticosteroid prior to the infusion if symptoms persist. Usually a dose of 0.25-0.5 mg/kg is sufficient.

There is little difference among the various current globulin products except in IgA deficient subjects, in whom an IgA depleted product may be better tolerated. There may be a difference in febrile reactions among the different products (1). You do not mention any objective findings that might point to a serum sickness or immune complex reaction but if your patient is IgA deficient you may wish to change to an IgA depleted product. Also, switching products may be another general response but often insurance coverage or availability of products limits flexibility in this regard. Also, I am not aware of any information to direct you in the selection of another product. There is not much evidence that the immunoglobulin concentration affects delayed reactions (2), but you may want to consider a more dilute product or a longer infusion time. Subcutaneous delivery also may modify side effects such as delayed headache and nausea (3). Finally, in my experience, increased hydration, either with instructions for increased oral intake in proximity of the infusion or administering IV saline with the infusion, reduces nonspecific side-effects.

In summary, I would suggest infusing the IVIG at a slower rate, administering 500 ml of IV saline following the infusion, and adding corticosteroid prior to the infusion (0.25-0.5mg/kg). I would consider changing IV products or switching to a subcutaneous product.

I have shared this response with Dr. Mark Ballow, Professor of Pediatrics at the University of South Florida and All Children’s Hospital and an internationally recognized expert in immunodeficiency and use of IVIG.

“I think you covered it well. I would stay away from the IgA issue because the symptoms are vague. With IVIG these complaints are not uncommon. The management directions is as you stated: good hydration even prior to starting the infusion, perhaps steroids (Solucortef 100 mg), or try using a different product. Tolerability definitely a factor among patient preferences, but may not be easy to do with formulary issues. Could break the IVIG into 3 week intervals with lower doses. Best solution is to switch to SCIg. All these solutions are discussed in the March 2017 Practice Parameter Perez et al as supplement in JACI.”

1. Henrickson, Sarah E., and Connie K. Law. "Adverse Effects of Different Formulations of Intravenous Immunoglobulin." Journal of Allergy and Clinical Immunology 135.2 (2015): AB92.
2. Rappold, L. C., et al. "Comparison of high‐dose intravenous immunoglobulin (IVIG) in a 5% and a 10% solution does not reveal a significantly different spectrum of side‐effects." Journal of the European Academy of Dermatology and Venereology 30.12 (2016).
3. Markvardsen, Lars H., et al. "Headache and Nausea after Treatment with High‐Dose Subcutaneous versus Intravenous Immunoglobulin." Basic & clinical pharmacology & toxicology 117.6 (2015): 409-412.
4. Perez, Elena E., et al. "Update on the use of immunoglobulin in human disease: a review of evidence." Journal of Allergy and Clinical Immunology 139.3 (2017): S1-S46.

I hope this information is of help to you and your patient.

All my best.
Dennis K. Ledford, MD, FAAAAI


Close-up of pine tree branches in Winter Close-up of pine tree branches in Winter